Illinois, 2011

Flash Flooding in Illinois, June 2, 2011

June 2, 2011 · NWS ILX · 2 events in 2 counties and zones

A complex of early morning thunderstorms formed along a nearly stationary front from southeast Iowa into west central Illinois. These thunderstorms moved to the southeast, and produced heavy rainfall which resulted in flash flooding from daybreak until late morning in Scott County and Morgan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A complex of early morning thunderstorms formed along a nearly stationary front from southeast Iowa into west central Illinois. These thunderstorms moved to the southeast, and produced heavy rainfall which resulted in flash flooding from daybreak until late morning in Scott County and Morgan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 2, 3:04 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 2, 3:04 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
404 AM CDT THU JUN 2 2011

.DISCUSSION...
ISSUED 319 AM CDT THU JUN 2 2011
UPPER RIDGE ACROSS THE SRN STATES DAMPENED SOMEWHAT AS THIS WAVE
PUSHES OUT OF THE PLAINS AND INTO THE MIDWEST. SOME MIDLEVEL
INSTABILITY IS RIGHT AT THE IL/MO BORDER AND ENHANCING SOME TS TO
THE WEST. DEEP LOW OVER THE WEST COAST PUTS MUCH OF THE FA IN
SWRLY FLOW AND ILX JUST ON THE BORDER OF SEVERAL SMALL WAVES
PUSHING AROUND THE WRN TROF OVER THE NEXT COUPLE OF DAYS. NONE OF
THE SYSTEMS ARE PARTICULARLY STRONG AFTER TODAY AND TONIGHT...AND
NO TWO OPERATIONAL MODELS AGREE ON THE TREATMENT. GFS CONTINUES A
MAJOR ISSUE WITH PUSHING VORT MAXES OUT OF THE SW...AND OTHER
MODELS MAY BE A BIT OVERSTATED WITH DEVELOPING CONVECTION ALONG
DYING BOUNDARIES UNDER MASSIVE UPPER RIDGE. CONSERVATIVE THROUGH
THE MEDIUM RANGE FORECAST WHICH MEANS THAT TEMPERATURES NEED TO BE ON
THE UPPER EDGE OF THE GUIDANCE ENVELOPE AS MUCH OF THE MOS IS
TEMPERED SOMEWHAT BY THE PRECIP IN THE FORECAST.

SHORT TERM...TODAY AND TONIGHT...
SCT SHOWERS AND THUNDERSTORMS IN THE FORECAST TODAY AS THE WAVE TO
THE WEST CONTINUES TO PUSH THROUGH CENTRAL AND NORTHERN ILLINOIS
THIS MORNING. A BIT OF A BREAK IS SHOWN BY THE 4KM WRF WITH A
REFIRING THIS AFTERNOON IN THE NE...BUT LIKELY TO BE A BIT OUT OF
THE FA. REFIRING IN THE AFTERNOON NOT AS SUPPORTED BY THE
NAM/GFS...AS THE WAVE GETS DEEPER INTO THE SUBSTANTIAL RIDGE OVER
MUCH OF THE ERN THIRD OF THE COUNTRY.

LONG TERM...FRIDAY THROUGH MONDAY...
MAINLY HOT AND DRY. FORECAST TEMPS TOMORROW UP INTO THE 90S WITH
HEAT INDEX APPROACHING 100 DEGREES. OTHER THAN THAT...SEVERAL WEAK
WAVES SHOWING UP WITH LITTLE AGREEMENT. HAVE PREFERENCE FOR THE
ECMWF OR EVEN CANADIAN OVER THE GFS. GFS HAS HAD FAR TOO MANY
ISSUES WITH OVERACTIVE CONVECTION. THAT BEING SAID...THE WAVES AND
THE ABILITY TO PRODUCE PRECIP WILL BE HIGHLY VARIABLE ON THE
STRENGTH OF THE HIGH/TIMING/MESOSCALE BOUNDARIES. MODEL SOLUTIONS
SEEM TO BE ATTEMPTING TO CONVERGE ON SCT POPS FOR SAT/SAT
NIGHT...AND HAVE LOW ISLD POPS IN/SCT FOR THE FAR NORTH SAT NIGHT
FOR NOW. IF ANYTHING WILL HAVE A SHOT AT A PRECIP MENTION IN THE
NEXT FORECAST RUN...IT WILL BE SAT NIGHT OR IN THE MONDAY TIME
FRAME. PATTERN STALLING OUT OVERALL FOR A FEW DAYS KEEPING THE
REGION HOTTER THAN NORMAL...AND PRECIP CHANCES SKETCHY.

HJS
&&

.AVIATION...
ISSUED 1130 PM CDT WED JUN 1 2011

CONVECTIVE TRENDS ARE THE MAIN CONCERN FOR THE UPCOMING TAF SET.
THUNDERSTORM COMPLEX IN WESTERN MISSOURI/IOWA WILL LIKELY HAVE
SOME DIFFICULTY MOVING INTO ILLINOIS DUE TO THE DRY ATMOSPHERE
UNDER THE HIGH PRESSURE RIDGE...ALTHOUGH SEVERAL MODELS SHOW SOME
RAIN ARRIVING TOWARD SUNRISE. AT THE MOMENT...ONLY HAVE ENOUGH
CONFIDENCE TO INCLUDE VCSH AT KPIA. WILL LINGER THIS MUCH OF THE
MORNING AS THE 4KM WRF MODEL SHOWS SOME ADDITIONAL DEVELOPMENT
NEAR THE MISSISSIPPI RIVER AFTER SUNRISE. WILL LEAVE THE REMAINDER
OF THE TAF SITES DRY FOR NOW...AS FORECAST SOUNDINGS INDICATE
MOISTURE ADVECTION WILL BE LACKING. AM EXPECTING MAINLY MID LEVEL
CLOUDS AND SOUTHEAST WINDS NEAR 10 KNOTS AT THESE SITES.

GEELHART
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 2, 5:01 AM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
601 AM CDT THU JUN 2 2011

ILZ027>031-036-037-040-041-047-049-050-031115-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
601 AM CDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER SOME STORMS MAY
PRODUCE HEAVY RAIN WITH LOCALIZED FLOODING POSSIBLE. A FEW OF THE
STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY NIGHT.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FROM HENRY
DOWNSTREAM FOR THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-048-051>055-061-031115-
CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-LOGAN-MACON-MCLEAN-MENARD-
MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
601 AM CDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER SOME STORMS
MAY PRODUCE HEAVY RAIN WITH LOCALIZED FLOODING POSSIBLE. A FEW OF
THE STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ056-057-062-063-066>068-071>073-031115-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-
601 AM CDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY. SEVERE WEATHER IS
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOODING WILL CONTINUE ALONG THE WABASH RIVER FOR THE NEXT SEVERAL
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GOETSCH

The radar

The Lincoln radar (KILX), 111 km away, was scanning. The volume nearest the first event began at 11:16 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Morgan

When
June 2, 5:15 AM CST to 9:15 AM CST
Where
Morgan County, 2.74 mi NNW of Meredosia to 5.75 mi SW of Meredosia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.868, -90.585

Heavy rainfall rates of more than 1.50 inches per hour for about two hours resulted in flash flooding in northwest Morgan County. Numerous roads were flooded around Meredosia and state highways 67 and 104 were closed during the early morning.

Flash Flood, Scott

When
June 2, 5:15 AM CST to 9:15 AM CST
Where
Scott County, 3.13 mi N of Naples to 3.77 mi W of Naples
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.795, -90.603

Heavy rainfall rates of more than 1.50 inches per hour for about two hours resulted in flash flooding in northern Scott County. Numerous roads were flooded around the town of Bluffs, including State Highway 100 during the early morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328379, 328386.